Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 51, NWS Blacksburg, VA

August 27, 2008Halifax County, Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 27, 2008, 2:00 PM EDT for Halifax County, Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2008, 2:00 PM EDT (18:00 UTC)
Expired
Aug 27, 2008, 8:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Caswell County, NC, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:05 PM EDTFLASH FLOOD2 Nne Ringgold, VAHILLSIDE ROAD IS FLOODED WITH ONE FOOT OF WATER RUNNING ACROSS FROM SANDY CREEK. THE ROAD IS CLOSED.
Aug 27, 3:56 PM EDTFLASH FLOOD5 Sw Elmo, VABARKER CREEK WAS FLOODING PORTIONS OF WHITE RIDGE ROAD, RESULTING IN A ROAD CLOSURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 271800
FFWRNK
NCC033-VAC083-143-590-280000-
/O.NEW.KRNK.FF.W.0051.080827T1800Z-080828T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
  CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
  SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 800 PM EDT.

* AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM A BAND OF SHOWERS AND THUNDERSTORMS THAT
  EXTENDED ACROSS CASWELL COUNTY NORTH CAROLINA AND INTO SOUTHEAST 
  PITTSYLVANIA AND SOUTHWEST HALIFAX COUNTIES IN VIRGINIA. THIS BAND 
  IS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  CAMP SPRINGS...YANCEYVILLE...MILTON...RINGGOLD AND ELMO.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD 
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3666 7949 3685 7906 3656 7896 3654 7898
      3654 7914 3627 7915 3624 7917 3624 7952

$$

JJ
1 follow-up statement
000 
WGUS71 KRNK 272042
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT WED AUG 27 2008

NCC033-VAC083-143-590-280000-
/O.CON.KRNK.FF.W.0051.000000T0000Z-080828T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASWELL NC-CITY OF DANVILLE VA-HALIFAX VA-PITTSYLVANIA VA-
442 PM EDT WED AUG 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR THE
CITY OF DANVILLE... SOUTHEASTERN PITTSYLVANIA...SOUTHWESTERN HALIFAX
AND CASWELL COUNTIES...

AT 432 PM EDT...THE PUBLIC AND THE DEPARTMENT OF HIGHWAYS REPORTED 
FLASH FLOODING IN THE RINGGOLD AND KENTUCK AREA...CLOSING HILLSIDE 
ROAD.

SHOWERS...HEAVY AT TIMES...WILL CONTINUE OFF AND ON THROUGH LATE 
AFTERNOON WITH AN ADDITIONAL ONE QUARTER TO ONE INCH OF RAIN 
POSSIBLE.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SEMORA...PROVIDENCE...TURBEVILLE...RINGGOLD...KEELING...DANVILLE 
CITY...AND MILTON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. IF YOU LIVE ALONG SANDY CREEK 
AND DOUBLE CREEK IN SOUTHEAST PITTSYLVANIA COUNTY INTO HALIFAX 
COUNTY...YOU CAN EXPECT SOME FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. OBEY ROAD CLOSURE 
SIGNS...AND TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3666 7949 3685 7906 3656 7896 3654 7898
      3654 7914 3627 7915 3624 7917 3624 7952

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 1:58 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 27, 1:58 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT WED AUG 27 2008

.SYNOPSIS...
THE REMNANTS OF FAY WILL LIFT SLOWLY NORTHEAST INTO EASTERN
KENTUCKY BY THIS AFTERNOON. AS THIS LOW MOVES NORTH...A WARM
FRONT WILL ALSO MOVE NORTH THROUGH THE MID ATLANTIC STATES. THIS
WILL WILL RESULT IN WIDESPREAD RAINFALL...WITH THE POTENTIAL FOR
EXCESSIVE RAINFALL ALONG THE EASTERN SLOPES OF THE BLUE RIDGE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEAVIEST RAIN TAPERING OFF ACROSS SW PARTS OF FCST AREA AND
BECOMING MORE SPOTTY FOR THE TIME BEING. WARM FRONT STILL JUST
SOUTH OF AREA BUT WARM SECTOR STILL EXPECTED TO SLIP INTO PIEDMONT
AREAS OF NRN NC AND SOUTH-CENTRAL VA LATER THIS AFTERNOON. SFC
WEDGE LIKELY TO HOLD ACROSS MOST OF THE MTNS OF VA...BUT SOME
INSTABILITY ALOFT COULD HELP TO ONCE GAIN INCREASE SOME SHWRS BACK
IN THE MTNS. HEAVIEST QPF WILL CONTINUE TO BE ALONG BLU RDG NORTH
OF ROANOKE AND OUT INTO PIEDMONT WHERE HEAVIER SHOWERS AND LATER
THIS AFT SOME THUNDERSTORMS WILL FORM. CONTINUING THE FF
WATCH...EVEN DOWN IN NC MTNS...AS ANY ADDL RAIN THERE CAN STILL
CAUSE PROBLEMS WHERE THERE IS ONGOING REPORTS OF FLOODING. QUITE A
FEW RAINFALL AMTS OF 4 TO 7 INCHES AS OF MID MORNING FROM NW NC AS
FAR NORTH AS BLUE RDG AROUND ROANOKE.

BEST THREAT FOR STRONGER CELLS AND POSSIBLE SEVERE WX...INCL ISOLD
TORNADOES...REMAINS IN NORTH CENTRAL NC PIEDMONT AND FAR SOUTHSIDE
VA FOR LATER THIS AFTERNOON...BUT BLV WEDGE WILL HOLD JUST NORTH
OF DAN AND MTV. MESOSCALE MODELS SUGGEST MORE CONVECTIVE
DEVELOPMENT BACK ACROSS NW NC FOOTHILLS BUT BEST NORE OF
INSTABILITY IN CURRENT ANALYSES SUGGESS FARTHER EAST INTO
PIEDMONT.

NO REPORTS OF ANY WIND GUST IN ADV CRITERIA YET OTHER THAN EARLIER THIS
MORNING IN THE BLF AREA...AND GRADIENT IS DECREASING A BIT. WILL LEAVE
WIND ADV UP FOR NOW MAINLY DUE TO POTENTIAL FOR A FEW TREES STILL
TO COME DOWN...BUT WILL PROBABLY DROP THIS BEFORE IT EXPIRES THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
GOOD UPPER DIFFLUENCE TODAY...ESPECIALLY OVER THE WESTERN PART OF
THE COUNTY WARNING AREA. LOW LEVEL WINDS ALSO REMAIN EAST TO
SOUTH-SOUTHEAST UNTIL THURSDAY. AS EXPECTED MODELS SFC-700MB
MOISTURE IN THE AREA THROUGH TONIGHT. MSAS ANALYSIS IS SHOWING A
WEDGE OF STABLE AIR THROUGH MUCH OF THE COUNTY WARNING AREA. THE
WARM FRONT IS IN SOUTH CAROLINA BUT WILL BE LIFTING NORTH PAST THE
VIRGINIA BORDER BY THIS AFTERNOON. MAY BE HARD TO GET ANY HEATING
WITH ALL THE CLOUDS BUT THERE MAY BE ENOUGH INSTABILITY IN EXTREME
SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA FOR THUNDERSTORMS.
WINDS NEAR THE SURFACE MAY ALSO BACK ENOUGH AS THE FRONT APPROACHES
TO ENHANCE THE SHEAR ALONG AND SOUTH OF THE BOUNDARY.

UPSLOPE FINALLY WEAKENS ON THURSDAY...BUT BY THE NEXT UPPER TROF
WILL BE COMING THROUGH. ONLY MINOR CHANGES TO TEMPERATURES. IF
WEDGE BREAKS OR THERE ARE ANY BREAKS IN THE CLOUDS...HIGHS THIS
AFTERNOON MAY NEED TO RAISED 5 TO 10 DEGREES. THIS IS MOST LIKELY
TO HAPPEN ACROSS THE SOUTH PART OF THE FORECAST AREA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
ECMWF/NAM BOTH SHOWING SIGNS OF THE WEDGE HOLDING ON INTO FRIDAY.
ALTHOUGH THE OP GFS IS ABSENT OF A WEDGE SIGNATURE IN ITS
MSLP...SEEMS UNUSUAL THAT THE WEDGE WOULD BREAK OVERNIGHT
THURSDAY. THUS...LOWERED TEMPS SOMEWHAT CONSIDERING THE
UNCERTAINTY AND GOOD AMOUNT OF LLVL MOISTURE. SHOULD BE MORE
SUNSHINE IN THE SW AND W EXTREME OF THE CWA...AND THUS SOME STORMS
MAY BUBBLE UP IN THE PM. WEDGE SIGNATURE HANGS AROUND...ALBEIT IN
A WEAKENED FORM WITH LESS LLVL MOISTURE OFF AND ON THROUGH THE
BEGINNING OF NEXT WEEK...WITH HIGH PRESSURE SETTING UP ACROSS THE
EASTERN GREAT LAKES AND NEW ENGLAND IN RESPONSE TO PERSISTENT
TROUGHING ALONG THE CANADIAN MARITIMES.

PRECIP CHANCES WILL BE LIMITED TO A WEAK FRONT MOVING INTO THE
AREA OVER THE WEEKEND. ECMWF SHOWING SOME LIGHT SCATTERED
CONVECTION SATURDAY NIGHT AND SUNDAY. THE GFS A LITTLE SLOWER AND
STALLS THE FRONT ALONG THE NC/VA BORDER...KEEPING LOW CHANCE POPS
IN THE AREA THROUGH EARLY NEXT WEEK. WITH LOW CONFIDENCE...WILL
KEEP POPS LOW AND CLOSE TO HPC GRIDS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CEILINGS AT ALL TAF SITES WILL REMAIN BELOW 2000 FEET THROUGH 12Z
THURSDAY...WITH EXTENDED PERIODS OF IFR TO LIFR CONDITIONS.
RAIN HAS TAPERED TO SHOWERS IN MOST WESTERN LOCATIONS AS OF EARLY
AFTERNOON BUT CIGS REMAIN LOW AND WEDGE PERSISTS. HEAVIER AND MORE
STEADY RAIN STILL IN EAST AND CHC OF CONVECTION STILL FOR DAN REST
OF AFTERNOON AND EVEN FOR A BRIEF TIME LATE TODAY AT LYH. WINDS
MAY TRY TO GO MORE SE AT DANVILLE AS BOUNDARY APPROACHES...BUT AM
NOT REAL CONFIDENT. LIGHT TO MODERATE SHWRS WILL CONTINUE OVER
MOST OF THE AREA THROUGH THE NIGHT AND INTO THURSDAY. WEDGE
REMAINS IN PLACE SO CIGS AND VSBYS COULD POSSIBLY BOTTOM OUT AT
LWB AND MAYBE LYH. LIFR CONDITIONS POSSIBLE AT ALL AIRPORTS AT
LEAST FOR A WHILE LATE TONIGHT AND AROUND DAWN. SHWRS EXPECTED TO
TAPER OFF IN WEST DURING THE DAY THURSDAY...SO DID NOT MENTION AT
THOSE AIRPORTS AFTER 12/13Z...BUT LIKELY TO CONTINUE ALONG AND
EAST OF BLUE RIDGE MUCH OF THURSDAY AND EVEN INTO THURS NIGHT.

LOW LEVEL EAST TO SOUTHEAST JET WILL STAY AT 25 TO 30 KNOTS THROUGH THIS
EVENING. HAVE EXTENDED THE TIME THAT LOW LEVEL WIND SHEAR IS
LIKELY AT ALL TAF SITES BUT DAN WHERE SOME MIXING MAY TAKE PLACE.

CONDITIONS WILL SLOWLY IMPROVE BY FRIDAY AS AN UPPER TROF MOVES
EAST OF THE AREA AND HIGH PRESSURE BUILDS IN AT THE SURFACE...BUT
A FRONTAL BOUNDARY MAY BRING ANOTHER CHANCE OF PRECIPITATION BY
LATE FRIDAY INTO SATURDAY

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ007-009-010-
     015.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ015>017-
     022>024-032>035-043>045.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>005-
     018>020.
WV...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ042.

&&

SYNOPSIS...PM
NEAR TERM...SK
SHORT TERM...AMS
LONG TERM...KM/RCS
AVIATION...AMS/SK
Hazardous weather outlook, Aug 27, 9:25 AM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EDT WED AUG 27 2008

VAZ011>014-018>020-WVZ043>045-281330-
GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-SUMMERS-
MONROE-GREENBRIER-
925 AM EDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN...HEAVY AT TIMES...CAN BE EXPECTED. THERE IS A SLIGHT RISK
OF EXCESSIVE RAINFALL...WHICH COULD LEAD TO FLASH FLOODING OF
SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING TODAY.

VAZ017-022>024-033>035-281330-
FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
925 AM EDT WED AUG 27 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RAIN...HEAVY AT TIMES...CAN BE EXPECTED. THERE IS A SLIGHT RISK
OF EXCESSIVE RAINFALL...WHICH COULD LEAD TO FLASH FLOODING OF
SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING TODAY.

NCZ001>003-018-019-VAZ016-032-281330-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-CARROLL-PATRICK-
925 AM EDT WED AUG 27 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

STRONG THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON WITH DAMAGING
WINDS AND ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING TODAY AND POSSIBLE
SEVERE THIS AFTERNOON.

NCZ004-005-020-VAZ043>045-281330-
STOKES-ROCKINGHAM-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
925 AM EDT WED AUG 27 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RAIN WILL BE HEAVY AT TIMES THROUGH THIS AFTERNOON. ISOLATED AREAS
COULD SEE EXCESSIVE RAINFALL...THAT COULD CAUSE FLASH FLOODING OF
STREAMS AND CREEKS. STRONG THUNDERSTORMS MAY ALSO DEVELOP...WITH
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING TODAY AND POSSIBLE
SEVERE THIS AFTERNOON.

NCZ006-VAZ046-047-058-059-281330-
CASWELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
925 AM EDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL BE HEAVY AT TIMES THROUGH THIS AFTERNOON. ISOLATED AREAS
COULD SEE EXCESSIVE RAINFALL...THAT COULD CAUSE FLASH FLOODING OF
STREAMS AND CREEKS. STRONG THUNDERSTORMS MAY ALSO DEVELOP...WITH
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING TODAY AND POSSIBLE
SEVERE THIS AFTERNOON.

VAZ015-281330-
GRAYSON-
925 AM EDT WED AUG 27 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

RAIN WILL BE HEAVY AT TIMES THROUGH THIS AFTERNOON. ISOLATED AREAS
COULD SEE EXCESSIVE RAINFALL...THAT COULD CAUSE FLASH FLOODING OF
STREAMS AND CREEKS. WITH THE GROUND BEING SATURATED...GUSTY WINDS
UP TO 40 MPH CAN UPROOT TREES. STRONG THUNDERSTORMS MAY ALSO
DEVELOP THIS AFTERNOON...WITH DAMAGING WINDS AND ISOLATED
TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING TODAY AND POSSIBLE
SEVERE THIS AFTERNOON.

VAZ007-009-010-WVZ042-281330-
TAZEWELL-SMYTH-BLAND-MERCER-
925 AM EDT WED AUG 27 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

RAIN...HEAVY AT TIMES...CAN BE EXPECTED. THERE IS A SLIGHT RISK
OF EXCESSIVE RAINFALL...WHICH COULD LEAD TO FLASH FLOODING OF
SMALL STREAMS. WITH THE GROUND BEING SATURATED...GUSTY WINDS UP
TO 40 MPH CAN UPROOT TREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING TODAY AND POSSIBLE
SEVERE THIS AFTERNOON.

RCS

In the hours before

Local storm report, Aug 27, 10:34 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 AM EDT WED AUG 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      7 WNW BOONE             36.25N 81.79W
08/27/2008                   WATAUGA            NC   LAW ENFORCEMENT

            HERB THOMAS RD. CLOSED BY FLOODING

&&

PC
Local storm report, Aug 27, 10:46 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 AM EDT WED AUG 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      5 NE BOONE              36.26N 81.61W
08/27/2008                   WATAUGA            NC   LAW ENFORCEMENT

            CASTLE FORD RD. CLOSED

&&

PC
Local storm report, Aug 27, 11:59 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT WED AUG 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      REIDSVILLE              36.35N 79.67W
08/27/2008                   ROCKINGHAM         NC   LAW ENFORCEMENT

            HARRISON STREET CLOSED DUE TO HIGH WATER. SEVERAL OTHER
            STREETS REPORTED FLOODED IN REIDSVILLE.

&&

JJACKSON
Special weather statement, Aug 27, 12:05 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT WED AUG 27 2008

NCZ006-VAZ044-271715-
CASWELL-PITTSYLVANIA-
INCLUDING THE CITY OF...DANVILLE
1205 PM EDT WED AUG 27 2008

...STRONG STORMS MOVING THROUGH SOUTHERN PITTSYLVANIA COUNTY AND
ALL OF CASWELL COUNTY...

AT NOON EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS DRIFTING EAST AT 10 MPH. THE LINE EXTENDED
FROM NEAR DANVILLE SOUTH INTO WESTERN CASWELL COUNTY. THESE STORMS
WILL CONTINUE TO DRIFT EAST THOUGH SOUTH CENTRAL AND SOUTHEAST
PITTSYLVANIA COUNTY...AND INTO CENTRAL AND EASTERN CASWELL COUNTY
THROUGH 100 PM EDT.

SOME OF THE STRONGER STORMS WILL PRODUCE TORRENTIAL RAINFALL THAT
WILL RESULT IN FLASH FLOODING STREAMS AND CREEKS AND OTHER LOW
LYING AREAS...AS WELL AS GUSTY WINDS TO NEAR 45 MPH...WHICH MAY
RESULT IN THE DOWNING OF TREES DUE TO SATURATED GROUND CONDITIONS.

PLEASE BE PREPARED TO SEEK SHELTER INDOORS IF THREATENING WEATHER
APPROACHES.

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA UNTIL
215 PM EDT.

WERT
Local storm report, Aug 27, 1:32 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT WED AUG 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      DANVILLE CITY           36.58N 79.42W
08/27/2008                   CITY OF DANVILLE   VA   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO HIGH WATER INCLUDING
            RIVERSIDE DRIVE...WEST MAIN STREET...THE INTERSECTIONS OF
            RIVERSIDE DRIVE AND CORTLAND...RIVER STREET AND RICHMOND
            BOULEVARD...AND JEFFERSON AND INDEPENDENCE.

&&

JJACKSON
Local storm report, Aug 27, 1:47 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED AUG 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      YANCEYVILLE             36.41N 79.34W
08/27/2008                   CASWELL            NC   LAW ENFORCEMENT

            NORTH AVENUE CLOSED DUE TO HIGH WATER. INTERSECTION OF
            SLADE AND COUNTY HOME ROADS FLOODED AND CLOSED BY
            OVERFLOWING POND.

&&

JJACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:51 AM EDTFlash Flood WarningRNKPatrick5 hr
Aug 27, 8:16 AM EDTFlash Flood WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville6 hr
Aug 27, 9:33 AM EDTWind AdvisoryRNKBland, Grayson, Smyth, Tazewell6 hr
Aug 27, 7:58 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania6 hr
Aug 26, 10:13 PM EDTFlash Flood WarningRNKWatauga12 hr
Aug 27, 4:42 AM EDTFlash Flood WarningRNKWilkes6 hr
Aug 27, 9:54 AM EDTAreal Flood WarningRNKWatauga4 hr
Aug 27, 10:17 AM EDTAreal Flood WarningRNKWilkes4 hr
Aug 27, 1:00 PM EDTSevere Thunderstorm WarningRNKCaswell60 min

Nearby

Flash Flood Warnings in Virginia, 2008Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.